Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 102, NWS Lake Charles, LA

November 29, 2016Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 29, 2016, 5:53 PM CST for Newton County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2016, 5:53 PM CST (23:53 UTC)
Expired
Nov 29, 2016, 6:29 PM CST
In force
36 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Newton County, TX

The radar

The Ft Polk radar (KPOE), 75 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS54 KLCH 292353
SVRLCH
TXC351-300045-
/O.NEW.KLCH.SV.W.0102.161129T2353Z-161130T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
553 PM CST TUE NOV 29 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NEWTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 645 PM CST

* AT 552 PM CST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR JAMESTOWN TO NEWTON TO NEAR ROGANVILLE...MOVING
  EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...BON WEIR AND STRINGTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3099 9357 3072 9363 3076 9385 3091 9384
TIME...MOT...LOC 2352Z 264DEG 36KT 3089 9378 3084 9377 3081 9381 

HAIL...0.88IN
WIND...60MPH
 
$$

K. KUYPER
1 follow-up statement
739 
WWUS54 KLCH 300029
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
629 PM CST TUE NOV 29 2016

TXC351-300038-
/O.CAN.KLCH.SV.W.0102.000000T0000Z-161130T0045Z/
NEWTON TX-
629 PM CST TUE NOV 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEWTON COUNTY IS
CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

LAT...LON 3099 9357 3072 9363 3076 9385 3091 9384
TIME...MOT...LOC 0024Z 264DEG 36KT 3092 9341 3087 9340 3084 9344 

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 2:40 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Nov 29, 2:40 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
240 PM CST Tue Nov 29 2016

.DISCUSSION...
Weather map shows the nearly stationary front located between LFK
(temp/dewpt 67/64) and JAS (temp/dewpt 87/70) to just north of POE
and AEX/ESF with similar temp/dewpt gradients. South of the
front, temperatures in the lower/mid 80s with dewpoints in the
upper 60s to lower 70s. Radar showing scattered showers and
thunderstorms continuing to develop across Central and North
Louisiana along the front with warnings issued for these. The
best chances of showers and thunderstorms will be mainly this
evening and overnight as this shortwave trough will move through
dragging the cold front back southward and finally through our
region Wednesday. Risk of severe weather continues with Slight
Risk over most of the area, with the Enhanced Risk only touching
Avoyelles, St. Landry and eastern Rapides parishes in C LA.

After the cold front passage, cooler and drier air will prevail
across the region. Cooler than normal temperatures expected for
Wednesday night into the weekend.

The next system to affect the region will begin Friday, gradually
increasing showers with an isolated thunderstorm by Friday night.
This will be more of an over-running event as most of the region
will stay in the cool sector, with a coastal trof or surface low
developing for Saturday. With the persistent and strong easterly
flow, there may be a risk of higher tides for Saturday, depends on
how far north or south the sfc low/trough is across the northwest
Gulf. Shower chances looks to remain on and off through Monday of
next week.

DML

&&

.MARINE...
Elevated seas of 4-7 feet continue across the 20-60nm zones this
afternoon due to the continued strong southerly fetch across the
Western Gulf. Wave heights may diminish a bit tonight but increase
once again Wednesday after the frontal passage. So, issued an
Small Craft Advisory through 6 PM Wednesday.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  50  64  37  62 /  80  10   0   0
LCH  57  68  42  64 /  80  10   0   0
LFT  59  68  41  64 /  80  10   0   0
BPT  55  69  43  65 /  60  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 PM CST Wednesday for GMZ470-472-475.

     SMALL CRAFT EXERCISE CAUTION through Wednesday afternoon for
     GMZ450-452-455.

&&

PUBLIC...08
Hazardous weather outlook, Nov 29, 5:15 AM CST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 AM CST TUE NOV 29 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
515 AM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE MORNING BEGINS WITH AREAS OF DENSE FOG WITH VISIBILITIES
APPROACHING 1/4 MILE OR LESS IN SOME LOCATIONS. DENSE FOG SHOULD
DISSIPATE BY MID MORNING. DURING THE AFTERNOON...SOUTHERLY MOIST
FLOW INCREASES WITH SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING.
CLOUD TO GROUND LIGHTNING...AND THE POSSIBILITY OF ONE OR TWO
STORMS REACHING SEVERE LIMITS IS POSSIBLE ACROSS THE AREA.

TONIGHT...WIDESPREAD RAINS DEVELOP AS THE NEXT STORM SYSTEM AND
COLD FRONT SWEEPS ACROSS THE AREA. NO FLOODING IS ANTICIPATED.
HOWEVER...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS COULD
MATERIALIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AND COOLER CONDITIONS RETURN WEDNESDAY AND THURSDAY. A
VIGOROUS STORM SYSTEM APPROACHES OVER THE WEEKEND INTO MONDAY
RESULTING IN THE POSSIBILITY OF SEVERE STORMS AND FLOODING
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-301115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
515 AM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG OVER THE NEARSHORE WATERS...LAKES AND BAYS WILL RESULT
IN VISIBILITIES OF 1 NAUTICAL MILE OR LESS IN SOME LOCATIONS.
VISIBILITIES SHOULD IMPROVE BY MID MORNING. SOUTHERLY FLOW WILL
INCREASE THIS AFTERNOON AS LOW PRESSURE DEVELOPS ACROSS NORTH
TEXAS AND OKLAHOMA. ANOTHER SYSTEM SYSTEM SWEEPS ACROSS THE
COASTAL WATERS TONIGHT WITH SHOWERS AND THUNDERSTORMS MOVING IN
TANDEM WITH THE COLD FRONT. WINDS AND SEAS WILL BE HIGHER NEAR
STRONGER SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OFFSHORE FLOW WILL INCREASE WEDNESDAY WITH SOME TYPE OF CAUTIONARY OR
ADVISORY NEEDED FOR BRISK WINDS. WINDS WILL DECREASE ON THURSDAY.
UNSTABLE AND INCREASED RAIN CHANCES RETURN OVER THE WEEKEND INTO
MONDAY AS THE NEXT MAJOR SYSTEM SYSTEM SWEEPS ACROSS THE AREA.
SEVERE STORMS ARE POSSIBLE AGAIN WITH THIS NEXT SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 12:49 AM CSTDense Fog AdvisoryLCHHardin, Jasper, Newton, Tyler9 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.